Alert archive / Montana / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 35, NWS Glasgow, MT

June 10, 2021Garfield County, Petroleum County, Montana

NWS Glasgow, MT issued this severe thunderstorm warning at Jun 10, 2021, 3:27 PM MDT for Garfield County, Petroleum County, Montana. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 10, 2021, 3:27 PM MDT (21:27 UTC)
Expired
Jun 10, 2021, 4:30 PM MDT
In force
63 min
Issued by
NWS Glasgow, MT
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Garfield County, MT, Petroleum County, MT

The radar

The Billings radar (KBLX), 158 km from the middle of the area, began a volume at 21:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 10, 2:52 PM MDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Great_falls, MT (KTFX), launched 12:00Z, 9.5 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 12:00Z on 2021-06-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 12:00Z on 2021-06-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 166 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1207 m above ground
0-6 km bulk shear
68 kt
0-1 km storm-relative helicity
166 m²/s²
0-3 km storm-relative helicity
685 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

300 
WUUS55 KGGW 102127
SVRGGW
MTC033-069-102230-
/O.NEW.KGGW.SV.W.0035.210610T2127Z-210610T2230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Glasgow MT
327 PM MDT Thu Jun 10 2021

The National Weather Service in Glasgow has issued a

* Severe Thunderstorm Warning for...
  Western Garfield County in northeastern Montana...
  Central Petroleum County in northeastern Montana...

* Until 430 PM MDT.

* At 327 PM MDT, a severe thunderstorm was located near Grass Range,
  or 17 miles west of Winnett, moving northeast at 40 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Crooked Creek Rec Area, Tiegen and Valentine. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4718 10874 4719 10872 4722 10872 4727 10864
      4727 10859 4731 10858 4731 10834 4732 10833
      4732 10831 4748 10831 4760 10812 4759 10808
      4729 10781 4695 10861 4710 10861 4710 10874
TIME...MOT...LOC 2127Z 234DEG 34KT 4702 10871 

HAIL...1.00IN
WIND...60MPH
 
$$

NWS Glasgow
TFJ
2 follow-up statements
114 
WWUS55 KGGW 102200
SVSGGW

Severe Weather Statement
National Weather Service Glasgow MT
400 PM MDT Thu Jun 10 2021

MTC033-069-102230-
/O.CON.KGGW.SV.W.0035.000000T0000Z-210610T2230Z/
Garfield MT-Petroleum MT-
400 PM MDT Thu Jun 10 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM MDT
FOR WESTERN GARFIELD AND CENTRAL PETROLEUM COUNTIES...

At 359 PM MDT, a severe thunderstorm was located 16 miles northeast
of Grass Range, or 19 miles northwest of Winnett, moving northeast at
30 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Crooked Creek Rec Area, Tiegen and Valentine. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4718 10874 4719 10872 4722 10872 4727 10864
      4727 10859 4731 10858 4731 10834 4732 10833
      4732 10831 4748 10831 4760 10812 4759 10808
      4729 10781 4695 10861 4710 10861 4710 10874
TIME...MOT...LOC 2159Z 241DEG 26KT 4722 10860 

HAIL...1.00IN
WIND...60MPH
 
$$

NWS Glasgow
TFJ
329 
WWUS55 KGGW 102223
SVSGGW

Severe Weather Statement
National Weather Service Glasgow MT
423 PM MDT Thu Jun 10 2021

MTC033-069-102233-
/O.EXP.KGGW.SV.W.0035.000000T0000Z-210610T2230Z/
Garfield MT-Petroleum MT-
423 PM MDT Thu Jun 10 2021

...THE SEVERE THUNDERSTORM WARNING FOR WESTERN GARFIELD AND CENTRAL
PETROLEUM COUNTIES WILL EXPIRE AT 430 PM MDT...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.

A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
northeastern Montana.

LAT...LON 4718 10874 4719 10872 4722 10872 4727 10864
      4727 10859 4731 10858 4731 10834 4732 10833
      4732 10831 4748 10831 4760 10812 4759 10808
      4729 10781 4695 10861 4710 10861 4710 10874
TIME...MOT...LOC 2223Z 234DEG 34KT 4734 10835 

$$

NWS Glasgow
TFJ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 10, 4:32 AM MDT, 10 hours 55 minutes earlier.

Area forecast discussion, Jun 10, 4:32 AM MDT, 10 hours 55 minutes before
Area Forecast Discussion
National Weather Service Glasgow MT
432 AM MDT Thu Jun 10 2021

.DISCUSSION...

The stage is set today for another evening of severe
thunderstorms. The recently persistent large-scale SW flow aloft
will push an embedded smaller-scale disturbance or wave impulse
through the flow this afternoon and evening from Idaho into
southern Montana. At the surface, in response to this forcing, a
strong inverted surface low pressure trough will set an
characterize a dry slot in the overall weather system. Enough
moist air will be advected just on the east and northeast side of
this dry slot to destabilize the local atmosphere, that
thunderstorms will easily form and strengthen. All the necessary
ingredients for very large hail, severe wind gusts in excess of 70
mph, and even a few tornadoes. SPC maintains an enhanced outlook
area for most of our CWA, with hatched areas for hail and winds
and a 5 percent chance of tornadoes. Some of these chances may be
increased with SPC updates today. Most model consensus shows storm
development in two separate locations around 2 or 3 o'clock this
afternoon: 1) along the S-N surface pressure trough and dry slot,
and 2) further west, downslope of the higher elevation areas of
central Montana. Most of the rest of the CWA will fill in with
additional thunderstorms this evening before diminishing away
toward the northeast during the overnight hours.

Friday, a cooler, post-frontal, drier environment will be in place
with persistent gusty west winds, keeping the need for the current
Lake Wind Advisory in place.

By Friday night, the main active and forcing mechanisms will be
past and calmer conditions will return, allbeit under a building
broad ridge of high pressure from the south.

This will allow for a period of hot and dry weather to prevail
this weekend and into next week.

&&

.AVIATION...

FLIGHT CONDITIONS: Mainly VFR early, then IFR to LIFR briefly as
multiple thunderstorms sweep through the region during the
afternoon and evening hours. All summertime severe weather
threats will be possible. Expect amendments.

LLWS: Possible due to severe thunderstorms.

WINDS: Early, from the east and northeast at 20 kts; KSDY will
remain gusty from the SE up to 30 kts through mid-day while other
TAF sites will see temporary light and variable winds ahead
developing storms. After 00Z this evening, a cold front will bring
NW winds of 25 kts.

SYNOPSIS: The weather pattern and ingredients are lining up for
another round of severe thunderstorms this afternoon and evening.
All summertime severe weather threats are possible.

&&

.FIRE WEATHER...

For locations which have recently received less precipitation than
others, fire weather concerns will be raised again today, due to
lower relative humidity and strong, gusty winds. The areas of
concern are a little tricky, with timing, but our best information
places the lowest RH values along the dry slot and surface
pressure trough. These conditions last the longest, east of
Garfield County and south of MT-Highway 200 (generally the
southern portion of Fire Weather Zone 137). A Red Flag Warning
has been issued for this area. Further west, we are expecting a
more sudden recovery in RH vales as the front approaches, ending
only a few hours of concern there.

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...
Lake Wind Advisory until 7 PM MDT Friday For Fort Peck Lake for
Central and Southeast Phillips...Central and Southern Valley...
Garfield...McCone...Petroleum.

Red Flag Warning from 11 AM this morning to 8 PM MDT this
evening for MTZ122.

&&

weather.gov/glasgow

In the hours before

Local storm report, Jun 10, 12:34 PM MDT, 2 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
1234 PM MDT THU JUN 10 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1038 PM     HAIL             6 NNW FOURCHETTE        47.81N 108.04W
06/09/2021  M1.25 INCH       PHILLIPS           MT   PUBLIC

            PHOTO SUBMITTED THROUGH FACEBOOK. LOCATED
            NEAR THE DRY FORK RD AND MIDALE RD.

&&
Local storm report, Jun 10, 1:15 PM MDT, 2 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
115 PM MDT THU JUN 10 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 PM     TSTM WND GST     8 SW ZORTMAN            47.84N 108.65W
06/09/2021  E65 MPH          PHILLIPS           MT   TRAINED SPOTTER

&&

BB

The office that day

Everything else NWS Glasgow, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 9, 6:56 PM MDTSevere Thunderstorm WarningGGWPhillips64 min
Jun 9, 7:51 PM MDTSevere Thunderstorm WarningGGWPhillips54 min
Jun 9, 8:30 PM MDTSpecial Weather StatementGGW45 min
Jun 9, 8:33 PM MDTSpecial Weather StatementGGWPetroleum42 min
Jun 9, 8:44 PM MDTSevere Thunderstorm WarningGGWPhillips, Valley61 min
Jun 9, 9:18 PM MDTSpecial Weather StatementGGW42 min
Jun 9, 9:32 PM MDTSevere Thunderstorm WarningGGWPetroleum, Phillips58 min
Jun 9, 10:16 PM MDTSpecial Weather StatementGGWPhillips44 min
Jun 9, 10:25 PM MDTSevere Thunderstorm WarningGGWPetroleum, Phillips65 min
Jun 9, 10:37 PM MDTSpecial Weather StatementGGW38 min
Jun 9, 10:38 PM MDTSevere Thunderstorm WarningGGWPhillips67 min
Jun 9, 11:28 PM MDTSevere Thunderstorm WarningGGWPhillips, Valley25 min
Jun 9, 11:56 PM MDTSpecial Weather StatementGGWPhillips94 min
Jun 10, 3:47 AM MDTRed Flag WarningGGWDawson, McCone, Prairie, Richland, Wibaux16 hr
Jun 10, 2:32 PM MDTSevere Thunderstorm WarningGGWDawson, Richland16 min
Jun 10, 3:14 PM MDTSevere Thunderstorm WarningGGWDawson, Richland, Roosevelt, Sheridan61 min
Jun 10, 3:31 PM MDTSevere Thunderstorm WarningGGWDaniels, Roosevelt, Sheridan59 min
Jun 10, 3:41 PM MDTTornado WarningGGWRichland34 min
Jun 10, 4:05 PM MDTSevere Thunderstorm WarningGGWGarfield, Petroleum55 min
Jun 10, 4:12 PM MDTTornado WarningGGWRichland, Roosevelt33 min
Jun 10, 4:22 PM MDTSpecial Weather StatementGGW38 min
Jun 10, 4:23 PM MDTSevere Thunderstorm WarningGGWSheridan67 min
Jun 10, 4:38 PM MDTSevere Thunderstorm WarningGGWRichland, Roosevelt, Wibaux45 min
Jun 10, 5:21 PM MDTSpecial Weather StatementGGWGarfield39 min
Jun 10, 5:44 PM MDTSevere Thunderstorm WarningGGWDawson, Richland, Wibaux61 min
Jun 10, 5:54 PM MDTSevere Thunderstorm WarningGGWGarfield66 min

Nearby

Severe Thunderstorm Warnings in Montana, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.